Montana, 2023

Funnel Cloud in Montana, June 27, 2023

June 27, 2023 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm over portions of Carter County produced a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm over portions of Carter County produced a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 27, 2:15 AM MST, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 27, 2:15 AM MST, 10 hours 44 minutes before
Area Forecast Discussion
National Weather Service Billings MT
315 AM MDT Tue Jun 27 2023

.DISCUSSION...
Today through Wednesday Night...

Main issue the next two days continues to be flash flood potential
from heavy convective rains. Pwats are elevated and will remain
anywhere from 0.80-1.10" (highest east) per ensemble means. Wind
shear is low thus storm motion will be slow, enhancing the risk of
locally heavy rain.

Satellite imagery shows shortwave moving from eastern MT into the
Dakotas in SW flow aloft. Showers & t-storms which impacted our
east since late evening have just about exited our cwa. Looking
upstream, there is a distinct wave lifting thru northern UT. This
energy will lift thru northeast WY around midday today providing
ascent for showers and t-storms over Sheridan County and far
southeast MT beginning by late morning. Interestingly, there is a
region of subsidence behind this wave which may limit convection
elsewhere (i.e. to the west) until late afternoon. Latest CAMs are
in general agreement w/ this scenario. By late afternoon and
evening there is another area of PV which will rotate northward,
enhancing the precip potential everywhere. A Flash Flood Watch
continues through this evening for most of our region.

The potential for heavy rain continues Wednesday but the picture
becomes slightly muddled, as a shortwave dropping thru
Saskatchewan introduces some northerly mid level winds. Do not see
enough flow to bring drying, but the wind shift may enhance the
mid level frontogenesis during the day on Wednesday (though
baroclinicity is weak). Something to keep an eye on. By Wednesday
night, the northern branch wave will push into the plains to our
east and should be followed by a drier day on Thursday...w/ the
main upper level trof to our south over the southern great basin
and central Rockies.

Temperatures will remain slightly cooler than normal for late
June, with highs in the 70s to near 80F (tomorrow may be slightly
warmer than today).

Billings remains 1.28" shy of a June precipitation record. Though
not impossible, we won't see this much rain unless we take a
direct hit from a slow-moving thunderstorm over the next two days.

JKL

Thursday through Monday...

The trough will be exiting MT Thursday into Friday as ridging and
westerly flow builds in. PWATs will remain at around an inch or
less through the period, decreasing the threat for heavy rain with
any isolated thunderstorms. Showers and thunderstorms should be
confined to the mountains and foothils Thursday with precip
chances at 50-70%. Friday will be warm and dry. A small
disturbance ahead of the next trough could bring some isolated
showers and TS during the afternoon hours Saturday and Sunday, but
confidence is low this far out in the period.

Temperatures will gradually increase through the period with
highs in the upper 70s & low 80s Thur and 80s Fri-Mon. TS

&&

.AVIATION...

Showers and isolated thunderstorms will be exiting eastern MT
during the overnight hours. This moisture could produce early
morning fog for eastern MT and northeast WY. With this, periods
of IFR and LIFR conditions are possible through 14Z. Showers and
thunderstorms will begin developing late morning over the
mountains and foothills, remaining scattered in nature through the
evening. MVFR/IFR conditions and mountain obscurations are
possible in areas of heavy rain. TS

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through this evening FOR ZONES
      29>34-36-37-40-42-56>58-63-65-66-68-138-139-141-169>173-228-235.
WY...Flood Watch in effect through this evening FOR ZONES 198-199.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 27, 10:26 AM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Billings MT
1126 AM MDT Tue Jun 27 2023

WYZ198-199-271815-
Northeast Bighorn Mountains WY-Sheridan Foothills WY-
1126 AM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of south central
Sheridan County through 1215 PM MDT...

At 1124 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Saddlestring, or 19 miles south of Sheridan,
moving northeast at 15 mph.

HAZARD...Torrential rain, winds in excess of 40 mph and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Watch for ponding of water on the roads.

Locations impacted include...
Sheridan, Big Horn, Story and Banner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4481 10690 4461 10664 4455 10674 4456 10718
TIME...MOT...LOC 1724Z 226DEG 14KT 4452 10705

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Arthur
Local storm report, Jun 27, 10:55 AM MST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1155 AM MDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Springdale              45.74N 110.22W
06/27/2023  M1.46 inch       Park               MT   Co-Op Observer

&&

EA
Special weather statement, Jun 27, 11:50 AM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Billings MT
1250 PM MDT Tue Jun 27 2023

MTZ036-058-138-271930-
Southern Rosebud MT-Southern Big Horn MT-Powder River MT-
1250 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Big
Horn, southwestern Powder River and southern Rosebud Counties through
130 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm 30
miles southeast of Busby, or 30 miles northeast of Sheridan, moving
northeast at 15 mph.

HAZARD...Torrential rain, winds in excess of 40 mph and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Stay alert for water on the roads.

Locations impacted include...
Birney and Birney Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4506 10657 4519 10679 4545 10647 4525 10621
TIME...MOT...LOC 1848Z 226DEG 14KT 4517 10662

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Arthur
Special weather statement, Jun 27, 12:45 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Billings MT
145 PM MDT Tue Jun 27 2023

MTZ037-272015-
Carter MT-
145 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Carter
County through 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ridgeway, or 38 miles south of Ekalaka, moving
northeast at 10 mph.

HAZARD...Torrential rainfall, winds in excess of 40 mph and half
         inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Be alert for water over the roads.

Locations impacted include...
Ridgeway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4523 10444 4535 10466 4560 10439 4542 10413
TIME...MOT...LOC 1944Z 222DEG 10KT 4533 10451

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Arthur

The radar

The Rapid City radar (KUDX), 189 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Carter

When
June 27, 12:59 PM MST
Where
Carter County, 8.52 mi SSE of Ridgeway
Reported by
Trained Spotter
Coordinates
45.360, -104.480

A funnel cloud was spotted along Highway 323 at Mile Marker 50.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103510.